Debarking Pet Myths: Giving Benadryl® or Claritin® to Pets

Tuesday, November 22, 2016 | Pet HealthPet Tips

common myths about dogs and cats

This month we’re debuting a new series of monthly posts dedicated to addressing common myths, misconceptions and even old wives’ tales about dogs and cats.

A pet-related tidbit discovered on a website or a tip from a coworker can sometimes lead you in the wrong direction — unintentionally, of course. So to help you sort fact from fiction, we’ll be addressing common myths about dogs and cats, as well as shining a light on “knowledge” that pet owners only think they know. Be sure to check back next month!

It’s safe to give “people medicine,” like Benadryl or Claritin, to my dog.

Yes and no. Before you give any medication — whether an over-the-counter or prescription drug — to your dog (or cat), you need to discuss it with your veterinarian first.

Some human medicines can be given routinely — at your veterinarian’s direction — to your pets, but other drugs can be very toxic to pets. For example, your veterinarian may recommend giving your dog Benadryl (diphenhydramine) or Claritin (loratadine) for allergies. But giving Benadryl-D (diphenhydramine and pseudoephedrine) or Claritin-D (loratadine and pseudoephedrine) instead may result in a trip to the veterinary hospital — or at least a call to an animal poison control center.

Always get specific instructions, including how much to give and how often, from your veterinarian. It may be safe to give a specific amount, as determined by your veterinarian. However, more medicine than recommended may cause unpleasant side effects; while not enough medicine may not relieve your dog’s symptoms.

Talking to your veterinarian and following her instructions are the best way to keep your best friend safe.

Pet Myths_True-2

Back to All Blog Posts